Cheerleaders should be coached and conditioned just like any athletes. Serious injuries are on the rise. More >
Synthetic Marijuana Worse Than the Real Stuff
A new form of synthetic marijuana known as K2 is sending kids to the emergency room with racing hearts and blood pressure, not to mention serious agitation, vomiting, and hallucinations. In severe cases, users have experienced tremors and seizures. Though the drug may be a “natural” mix of herbs, experts say that it can still have deadly effects.
K2 is legal in many states, often marketed as incense and sold at gas stations and convenience stores. But because of the fast rise in emergency room visits, many states have outlawed it or are in the process of doing so. Though its popularity initially rose in the Midwest, K2 is now popping up all over the country.
Anthony Scalzo, who directs the Missouri Regional Poison Control Center at SSM Cardinal Glennon Children's Medical Center, suspects that K2 works by affecting the cardiovascular system. But because the drug also causes severe hallucinations, it is also thought to affect the central nervous system.
The synthetic chemical in K2 is called JWH 018, and is thought to work like the THC in marijuana. But Scalzo suspects that another chemical is being sprayed on the drug to make it more potent. He says that "K2 may be a mixture of herbal and spice plant products, but it is sprayed with a potent psychotropic drug and likely contaminated with an unknown toxic substance that is causing many adverse effects. These toxic chemicals are neither natural nor safe."
Parents should be particularly cautious because K2 can be purchased on the internet, selling for $30-40 for a three-gram bag. "Look for dried herb residues lying around your kids' room. Chances are they are not using potpourri to make their rooms smell better or oregano to put on their pizza," says Scalzo.
Hopefully, as more people are aware of the drug’s existence and ill effects, they will urge lawmakers to adjust the laws accordingly.
Anthony Scalzo is a professor of toxicology at Saint Louis University.
November 21, 2010
(1) Comment has been made